Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 261, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Sep 28, 2020, 7:56 PM CDT for Covington County, Crenshaw County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 28, 2020, 7:56 PM CDT (00:56 UTC)
- Expired
- Sep 28, 2020, 8:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Covington County, AL, Crenshaw County, AL
The radar
The Ft Rucker radar (KEOX), 71 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
786
WUUS54 KMOB 290056
SVRMOB
ALC039-041-290130-
/O.NEW.KMOB.SV.W.0261.200929T0056Z-200929T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
756 PM CDT Mon Sep 28 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southeastern Crenshaw County in south central Alabama...
Northeastern Covington County in south central Alabama...
* Until 830 PM CDT.
* At 756 PM CDT, a severe thunderstorm was located over Brantley, or
11 miles south of Luverne, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Luverne, Brantley, Dozier and Glenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3154 8616 3153 8616 3153 8620 3143 8619
3143 8638 3172 8633 3172 8615 3166 8615
3166 8616 3165 8616 3163 8618 3162 8618
3162 8615 3154 8614
TIME...MOT...LOC 0056Z 268DEG 20KT 3156 8627
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
927
WWUS54 KMOB 290121
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
821 PM CDT Mon Sep 28 2020
ALC039-041-290130-
/O.EXP.KMOB.SV.W.0261.000000T0000Z-200929T0130Z/
Crenshaw AL-Covington AL-
821 PM CDT Mon Sep 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRENSHAW AND
NORTHEASTERN COVINGTON COUNTIES WILL EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3154 8616 3153 8616 3153 8620 3143 8619
3143 8638 3172 8633 3172 8615 3166 8615
3166 8616 3165 8616 3163 8618 3162 8618
3162 8615 3154 8614
TIME...MOT...LOC 0120Z 268DEG 20KT 3156 8613
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 6:44 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Sep 28, 6:44 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
644 PM CDT Mon Sep 28 2020
.UPDATE...Have updated mainly to adjust pops this evening to go
with likely pops mostly over south central Alabama and a portion
of the western Florida panhandle tapering to dry conditions well
to the west as a cold front continues eastward through the area.
Made other mostly minor adjustments. /29
&&
.PREV DISCUSSION... /issued 617 PM CDT Mon Sep 28 2020/
AVIATION...
00Z issuance...A strong cold front pushing through the area from
west to east is currently located roughly along the I-65 corridor.
This front will bring showers and thunderstorms with locally
lower cigs/vis and gusty northwest winds to areas east of the
interstate through this evening. A brief lull in winds occurs
right behind the front before picking back up again overnight
tonight into Tuesday. Ceilings gradually improve from west to
east overnight into Tuesday morning as well, with VFR conditions
expected thereafter. /49
PREV DISCUSSION... /issued 343 PM CDT Mon Sep 28 2020/
NEAR TERM UPDATE /Now Through Tuesday/...A cold front is moving
into our southeast Mississippi counties this afternoon, with a
broken line of showers and thunderstorms developing along and just
ahead of the boundary. Thus far these storms have remained below
severe limits, but as we have earlier indicated, there is a marginal
possibility that we could see a few strong to briefly severe storms
through this evening in associated with this frontal passage. By
around 7 PM this evening the front and associated convection should
more or less be along the I-65 corridor, and then is expected to be
pushing east of our area by around 1 AM Tuesday. MLCAPE late this
afternoon along the coastal counties of Alabama and into the western
Florida panhandle have increased to around 2000 J/KG, with DCPAPE
values around 1100 J/KG across most of the forecast area. So, there
is some instability to work with, but KMOB VWP and model data
suggests that shear is lacking across the area. KMOB VWP indicates
southwest to west winds of only 15 to 20 knots across the area all
the way up to 10 KFT, which agrees well with what models have been
projecting. As such the updrafts with any individual storm has thus
far been relatively short lived. Still some wind gusts of 30 to 40
mph, and perhaps a brief severe wind gust, will be possible with
some of the storms late this afternoon and evening as they progress
east across the area. Late tonight into early Tuesday, in the wake
of the front, rain chances will continue across much of the area,
but will be more stratiform in nature. These rains will tapper off
from west to east across the region during the course of the day on
Tuesday as a post frontal upper level trough axis shifts east across
our area. With this upper trough axis shifting further to the east
and with a cooler and drier surface high pressure building into the
area, we expect that temperatures will begin to drop during the near
term period. Lows tonight are expected to range from the mid 50s
over our northwestern zones to the lower 60s over our southeastern
and coastal zones. Highs on Tuesday will be much cooler than today,
ranging from the upper 60s to near 70 along the north of the Highway
84 corridor, to the lower 70s south of Highway 84. A few mid 70s
possible along the immediate coast and barrier islands. /12
SHORT TERM /Tuesday night Through Thursday night/...An upper level
trough that has passed over the forecast area will continue to move
off over the Southeast, leaving a mean upper level trough over the
eastern Conus in its wake. Low level high pressure builds south over
the northern Plains, then shifts east, bringing cool, dry northerly
air to the Southeast through mid week. Temperatures well below
seasonal norms Wednesday will see an uptick to near seasonal
Thursday as the northerly flow weakens. High temperatures in the
mid to upper 70s are expected wednesday, around 80 to mid 80s
Thursday. Low temperatures Tuesday night are expected to fall to
well below seasonal norms, bottoming out in the upper 40s to
around 50 well inland, low 50s along the coast. Temperatures
wednesday night are again expected to fall below seasonal norms,
with low to mid 50s inland, upper 50s to near 60 closer to the
coast.
A second upper trough passes north of the forecast area Thursday
night into Friday, with a second cold front bring a second shot
of cooler northerly air late Thursday through Thursday night. Low
temperatures Thursday night are expected to range from around 50
well inland to around 60 along the coast.
/16
EXTENDED TERM /Friday Through Monday/...A series of upper level
shortwaves will move through a mean upper trough over the eastern
Conus through the Extended. The first will passes north of the
forecast area Thursday night into Friday, with a re-enforcing cold
front moving across the forecast area Thursday through Thursday
night. The second will be early in the coming week. The result will
be cool and dry northerly flow for the forecast area. Temperatures
below seasonal norms are expected.
/16
MARINE...Light to moderate southwest winds over the marine area
this afternoon will become more northwesterly tonight as a cold
front progresses eastward over the local area. The moderate to
strong northerly wind flow will persist through Tuesday night,
bringing hazardous winds and seas (up to at least 4 to 6 feet
offshore) for small craft through at least Tuesday night. A Small
Craft Advisory is now in effect for much of the area to account for
the increase in winds and seas. Winds then decrease through midweek
before increasing slightly once again by late Thursday as another
frontal boundary drops south across the coastal waters. /12
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...Small Craft Advisory until 4 AM CDT Wednesday for GMZ650-655-670-
675.
Small Craft Advisory until 4 PM CDT Tuesday for GMZ630>632.
&&
This product is also available on the web at:
http://weather.gov/mobIn the hours before
Special weather statement, Sep 28, 2:45 PM CDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
245 PM CDT Mon Sep 28 2020
ALZ261-MSZ075-076-078-079-282045-
Mobile Inland AL-Stone MS-Perry MS-Greene MS-George MS-
245 PM CDT Mon Sep 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WEST CENTRAL MOBILE...GEORGE...PERRY...SOUTHERN GREENE AND
STONE COUNTIES UNTIL 345 PM CDT...
At 245 PM CDT, the strong thunderstorms were located along a line
extending from 5 miles north of New Augusta to 10 miles east of
Mcneil, and moving east at 20 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Wiggins, Lucedale, Leakesville, Perkinston, McHenry, Beaumont, New
Augusta and McLain.
LAT...LON 3091 8934 3091 8914 3125 8914 3125 8844
3080 8839 3079 8842 3074 8841 3073 8888
3068 8889 3068 8924 3065 8925 3065 8934
TIME...MOT...LOC 1945Z 274DEG 19KT 3128 8903 3068 8945
JLHSpecial weather statement, Sep 28, 3:23 PM CDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
323 PM CDT Mon Sep 28 2020
ALZ052-261-263-282130-
Washington AL-Mobile Inland AL-Mobile Central AL-
323 PM CDT Mon Sep 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN MOBILE AND SOUTHERN WASHINGTON COUNTIES UNTIL 430
PM CDT...
At 322 PM CDT, the strong thunderstorms were located along a line
extending from 5 miles west of Deer Park to 9 miles east of Saucier,
and moving east at 45 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Prichard, Saraland, Chickasaw, Satsuma, Citronelle, Creola,
Chunchula, Gulfcrest, Deer Park, Axis, Calvert, Mount Vernon, Semmes,
I65 And I165, Wilmer, I65 And AL 158 and Movico.
LAT...LON 3074 8840 3107 8843 3125 8844 3117 8794
3116 8795 3116 8797 3115 8797 3115 8794
3112 8795 3109 8797 3107 8796 3109 8792
3107 8794 3109 8791 3106 8794 3105 8794
3103 8796 3102 8794 3073 8805
TIME...MOT...LOC 2022Z 283DEG 41KT 3122 8841 3068 8898
JLHSpecial weather statement, Sep 28, 3:42 PM CDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
342 PM CDT Mon Sep 28 2020
MSZ076-078-079-282115-
Stone MS-Greene MS-George MS-
342 PM CDT Mon Sep 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...GEORGE...SOUTHEASTERN GREENE AND SOUTHEASTERN STONE
COUNTIES UNTIL 415 PM CDT...
At 342 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles east of Leakesville to 10 miles east of
Saucier, and moving east at 25 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Lucedale and Leakesville.
LAT...LON 3125 8851 3124 8844 3074 8841 3073 8888
3068 8889 3068 8908
TIME...MOT...LOC 2042Z 282DEG 23KT 3117 8850 3067 8897
JLHSpecial weather statement, Sep 28, 4:17 PM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
417 PM CDT Mon Sep 28 2020
ALZ263-265-282215-
Mobile Coastal AL-Mobile Central AL-
417 PM CDT Mon Sep 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...SOUTHWESTERN MOBILE COUNTY UNTIL 515 PM CDT...
At 417 PM CDT, the strong thunderstorms were located along a line
extending from 5 miles west of Chunchula to near Gulf Hills, and
moving east at 25 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Midtown Mobile, Downtown Mobile, Tillmans Corner, Theodore, Grand
Bay, Bayou La Batre, Dauphin Island, Tanner Williams, Coden, I10 And
I65 and Mobile Regional Airport.
LAT...LON 3023 8828 3025 8818 3032 8823 3036 8819
3037 8824 3032 8826 3038 8824 3039 8840
3075 8841 3073 8800 3064 8806 3033 8814
3026 8809 3033 8817 3026 8818 3025 8808
TIME...MOT...LOC 2117Z 280DEG 21KT 3091 8830 3048 8882
JLHSpecial weather statement, Sep 28, 4:40 PM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
440 PM CDT Mon Sep 28 2020
ALZ059-262-264-266-FLZ201-202-282230-
Baldwin Coastal AL-Baldwin Central AL-Baldwin Inland AL-Escambia AL-
Escambia Inland FL-Escambia Coastal FL-
440 PM CDT Mon Sep 28 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...BALDWIN...WESTERN ESCAMBIA AND ESCAMBIA COUNTIES UNTIL 530
PM CDT...
At 439 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles north of Stockton to 6 miles east of Big
Point, and moving east at 40 mph.
Wind gusts of 40 to 50 mph will be possible with these storms.
Locations impacted include...
Daphne, Bay Minette, Atmore, Foley, Orange Beach, Spanish Fort,
Robertsdale, Loxley, Stockton, McCullough, Magnolia Springs,
Stapleton, Bon Secour, Summerdale, Silverhill, Perdido Beach,
Elberta, Bratt, I65 And CR 1 and I65 And AL 113.
LAT...LON 3030 8775 3030 8776 3041 8782 3039 8788
3075 8793 3075 8795 3065 8793 3066 8796
3068 8799 3129 8778 3125 8725 3045 8736
3047 8742 3036 8746 3037 8745 3042 8736
3031 8737 3022 8803
TIME...MOT...LOC 2139Z 282DEG 33KT 3104 8785 3058 8838
JLHSpecial weather statement, Sep 28, 7:40 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
740 PM CDT Mon Sep 28 2020
ALZ057-058-060-290115-
Butler AL-Covington AL-Crenshaw AL-
740 PM CDT Mon Sep 28 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN BUTLER...CRENSHAW AND NORTHEASTERN COVINGTON COUNTIES
UNTIL 815 PM CDT...
At 740 PM CDT, the strong thunderstorm was located 5 miles north of
Dozier, or 11 miles southwest of Luverne, moving east at 25 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Luverne, Brantley, Rutledge, Dozier, Glenwood and Petrey.
LAT...LON 3153 8616 3153 8620 3140 8620 3140 8648
3179 8662 3193 8618 3189 8617 3179 8620
3179 8615 3166 8615 3166 8616 3162 8618
3162 8615 3154 8614
TIME...MOT...LOC 0040Z 260DEG 22KT 3157 8635The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 7:40 PM CDT | Special Weather Statement | MOB | Crenshaw | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.